Hail, Hancock
- When
- April 22, 3:15 PM CST
- Where
- Hancock County, Niota
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.620, -91.280
Quarter sized hail fell in Niota, IL at 415 pm CDT April 22.
A low pressure system moved northeast toward the southeastern tip of Iowa during the afternoon of April 22, providing the area with cloudy skies and scattered showers and thunderstorms. One of the stronger storms was severe, producing hail the size of a quarter.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
A low pressure system moved northeast toward the southeastern tip of Iowa during the afternoon of April 22, providing the area with cloudy skies and scattered showers and thunderstorms. One of the stronger storms was severe, producing hail the size of a quarter. High temperatures were in the lower 40s in Dubuque and Freeport, while readings in the lower 60s were recorded in Macomb.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Apr 22, 2:17 PM CST, 58 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 317 PM CDT FRI APR 22 2011 .SYNOPSIS... LOW PRESSURE IN WESTERN MO WITH WARM FRONT TO CENTRAL MO. THE DVN CWA SOCKED IN WITH LOW CLOUDS AND COOL TEMPS TODAY. CURRENT TEMPS RANGED FROM THE 40S IN THE DVN CWA TO THE MID 70S IN SOUTHERN MO AND 80S IN ARKANSAS. RAIN THAT STARTED LAST EVENING MOVED OUT THIS MORNING WITH SEVERE WEATHER ONCE AGAIN STAYING JUST SOUTH OF THE DVN CWA THIS MORNING. THIS AFTERNOON SCATTERED SHOWERS AND THUNDERSTORMS WERE REDEVELOPING RAPIDLY ACROSS NORTHERN MO AND SOUTHERN IA WITH THE LOW LEVEL JET IMPINGING ON THE WARM FRONT. RAINFALL HAS BEEN HEAVY IN OUR FAR SOUTHEAST CWA WITH SOME AREAS IN MCDONOUGH...BUREAU AND WARREN COUNTIES MEASURING 1.00 TO 1.50 INCHES SINCE LAST NIGHT. WITH THE SURFACE LOW MOVING INTO WESTERN IL BY EARLY THIS EVENING TEMPS MAY YET WARM INTO THE 60S IN OUR SE CWA. ..HAASE.. && .SHORT TERM...TONIGHT AND SATURDAY... FORECAST FOCUS ON SHOWERS AND THUNDERSTORMS INTO THIS EVENING WITH POTENTIAL LARGE HAIL IN OUR SE CWA. TONIGHT...OPERATIONAL MODELS NOW COMING TO A SIMILAR SOLUTION IN TAKING WESTERN MO SURFACE LOW INTO WESTERN IL EARLY THIS EVENING... AND THEN TO NW INDIANA BY MIDNIGHT. WITH WARM FRONT LIFTING TO NORTHERN MO AND CENTRAL IL WE WILL NEED TO MONITOR FOR POTENTIAL ELEVATED THUNDERSTORMS PRODUCING AT LEAST QUARTER SIZE HAIL AND HEAVY RAINFALL. THE SEVERE WEATHER THREAT SHOULD BE CONFINED TO SE IA...EXTREME NORTHEAST MO AND WESTERN IL IN OUR CWA FROM LATE THIS AFTERNOON INTO MID EVENING. CAN NOT RULE OUT SMALL HAIL ELSEWHERE IN THE CWA IN STRONGER STORMS. WILL CONTINUE WITH HIGH POPS FOR SHOWERS AND THUNDERSTORMS. BY LATE EVENING THE SYSTEM WILL BE PUSHING OFF TO THE EAST WITH SHOWERS ENDING FROM WEST TO EAST. AFTER MIDNIGHT WILL BE GOING DRY AS THE STORM SYSTEM PUSHES RAPIDLY TO THE EASTERN GREAT LAKES BY EARLY SATURDAY MORNING...AND WESTERLY WINDS SWEEP IN BEHIND THE DEPARTING SYSTEM. MIN TEMPS FORECAST IN THE 40S. SATURDAY...ONE DAY TO DRY OUT. WEST TO NORTHWEST WINDS AND A BIT DRIER AIRMASS SHOULD ALLOW FOR A RAIN-FREE AND MILDER DAY. WITH AT LEAST SOME SUNSHINE MAX TEMPS SHOULD PUSH INTO THE MID 50S NORTH TO MID 60S SOUTH. MAY HAVE SOME GUSTS TO 25 MPH FOR A TIME. ..HAASE.. .LONG TERM...SATURDAY NIGHT THROUGH NEXT FRIDAY... PATTERN REMAINS ACTIVE ACROSS THE AREA THROUGH THIS TIME RANGE WITH GENERAL UPPER LEVEL TROUGH ACROSS THE WESTERN CONUS AT THE BEGINNING...AND THEN TRANSLATES EAST DURING THE WEEK...AMPLIFYING AS WELL. THAT SAID...THE FRONT THAT MOVES THROUGH THE AREA TONIGHT WILL BE WELL SOUTH AND EAST OF THE AREA BY SATURDAY NIGHT...DRAPED FROM OKLAHOMA NORTHEAST ACROSS MISSOURI...ILLINOIS AND INDIANA TO OHIO. THIS FRONT WILL SERVE AS A FOCUS FOR ROUNDS OF SHOWERS AND THUNDERSTORMS. THE MODELS ARE BRINGING A SHORTWAVE AND SURFACE LOW ALONG THE BOUNDARY IN THE SUNDAY NIGHT THROUGH EARLY TUESDAY TIME FRAME...BRINGING A ROUND OF SHOWERS AND THUNDERSTORMS THROUGH THE AREA. THE MODELS KEEP THE FRONT SOUTH OF THE AREA FOR THIS ROUND...SO WE ARE LOOKING AT MAINLY SHOWERS WITH EMBEDDED THUNDER WITH SEASONABLY COOL TEMPERATURES. SIGNALS FROM WARM AIR ADVECTION AND ISENTROPIC LIFT SHOW THAT THE BEST PRECIP CHANCES ARE MONDAY AND MONDAY NIGHT AS THE SURFACE LOW ROLLS NORTHEAST JUST TO THE SOUTHEAST OF THE CWA. TUESDAY THROUGH FRIDAY THERE IS MUCH UNCERTAINTY AS THE MAIN TROUGH AXIS SWINGS ACROSS THE MIDWEST. FOR NOW..THE MODELS ARE DEPICTING MOST OF THE ENERGY TO MOVE ACROSS THE MIDWEST SOUTH OF THE CWA...AND WE ARE LOOKING AT JUST SOME CHANCES FOR SHOWERS INTO FRIDAY. HOWEVER..SHOULD THIS SYSTEM SHIFT JUST A LITTLE FARTHER NORTH...WE MAY BE LOOKING AT ANOTHER ROUND OF SIGNIFICANT RAINFALL FOR THE AREA WEDNESDAY. ..LE.. && .AVIATION... IFR CONDS REMAINDER OF THIS AFTERNOON AND EVENING WITH NUMEROUS SHOWERS AND AT LEAST SCATTERED THUNDERSTORMS. RAIN WILL MOVE WELL TO THE EAST OF THE AREA BY MIDNIGHT AS A STORM SYSTEM MOVES OFF TO THE EAST. VFR CONDS ON SATURDAY. EAST TO SOUTHEAST WINDS 10 TO 20 KNOTS BECOMING WEST TO NORTHWEST LATE TONIGHT AND ON SATURDAY. ..HAASE.. && .HYDROLOGY... MAJOR FLOODING CONTINUES FOR THE MISSISSIPPI RIVER FROM NEAR DUBUQUE DOWNSTREAM TO KEOKUK. MODERATE FLOODING CONTINUES FOR THE MISSISSIPPI RIVER SOUTH OF KEOKUK TO GREGORY LANDING. THE MISSISSIPPI RIVER CREST IS AT LE CLAIRE NOW...AND WILL CONTINUE TO PROGRESS DOWNSTREAM TO THE QUAD CITIES BY EARLY SATURDAY MORNING. THE RIVER IS FORECAST TO CREST FARTHER DOWNSTREAM AT KEOKUK AND GREGORY LANDING SUNDAY OR MONDAY. WITH THE HEAVY RAINFALL IN WESTERN IL SINCE LAST EVENING THE LA MOINE RIVER AT COLMAR WAS RISING FAST AND A FLOOD WARNING HAS BEEN ISSUED. IT IS IMPORTANT TO KEEP IN MIND THAT THESE RIVER FORECASTS INCLUDE PAST PRECIPITATION AND FORECAST PRECIPITATION FOR THE NEXT 24 HOURS. ADDITIONAL PRECIPITATION BEYOND THE NEXT 24 HOURS COULD INCREASE THE FORECAST CREST...OR DELAY THE FALL AFTER THE CREST. ..HAASE.. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && HAASE/LE
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 429 AM CDT FRI APR 22 2011 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-230930- BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON- CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON- HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL- WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON- WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK- 429 AM CDT FRI APR 22 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE EXPECTED OVER THE OUTLOOK AREA... ESPECIALLY IN SOUTHEAST IOWA... WEST CENTRAL ILLINOIS AND NORTHEAST MISSOURI. THERE IS A CHANCE THAT A FEW OF THESE STORMS COULD BECOME SEVERE THIS AFTERNOON AND EARLY EVENING MAINLY SOUTH OF A LINE FROM MOUNT PLEASANT IOWA... TO STERLING ROCK FALLS ILLINOIS. THE STORM PREDICTION CENTER HAS PLACED THESE AREAS IN A SLIGHT RISK FOR SEVERE WEATHER. THE PRIMARY THREAT WILL BE LARGE HAIL WITH ISOLATED DAMAGING WINDS A SECONDARY THREAT. THE MISSISSIPPI RIVER IS EXPERIENCING FLOODING. IN ADDITION... MINOR FLOODING IS FORECAST ON PORTIONS OF THE ROCK RIVER. PLEASE SEE THE LATEST FLOOD STATEMENTS AND FLOOD WARNINGS FOR DETAILS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THUNDERSTORMS ARE EXPECTED OVER PORTIONS OF THE OUTLOOK AREA SUNDAY NIGHT INTO TUESDAY. THE THREAT FOR SEVERE WEATHER APPEARS LOW AT THIS TIME. MODERATE TO LOCALLY HEAVY RAINFALL WILL BE POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING FOR PORTIONS OF SOUTHEAST IOWA...WEST CENTRAL ILLINOIS AND NORTHEAST MISSOURI.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
116 PM CDT FRI APR 22 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0113 PM HEAVY RAIN 2 WSW INDUSTRY 40.32N 90.64W
04/22/2011 E1.10 INCH MCDONOUGH IL TRAINED SPOTTER
APPROXIMATELY 24 HOUR PRECIPITATION.
&&
LEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
222 PM CDT FRI APR 22 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0221 PM HEAVY RAIN 1 SE PRINCETON 41.37N 89.45W
04/22/2011 M1.28 INCH BUREAU IL TRAINED SPOTTER
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
251 PM CDT FRI APR 22 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0245 PM HEAVY RAIN ESE MONMOUTH 40.91N 90.63W
04/22/2011 E1.50 INCH WARREN IL TRAINED SPOTTER
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
330 PM CDT FRI APR 22 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0325 PM HAIL 1 SW MATHERVILLE 41.25N 90.62W
04/22/2011 E0.25 INCH MERCER IL TRAINED SPOTTER
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
336 PM CDT FRI APR 22 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0336 PM HAIL 2 S COAL VALLEY 41.42N 90.45W
04/22/2011 E0.50 INCH ROCK ISLAND IL TRAINED SPOTTER
&&
LEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
402 PM CDT FRI APR 22 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM HAIL MONTROSE 40.53N 91.42W
04/22/2011 E0.25 INCH LEE IA EMERGENCY MNGR
&&The Quad Cities radar (KDVN), 125 km away, was scanning. The volume nearest the first event began at 21:14 UTC.
2 hail. Local standard time, as filed.
Quarter sized hail fell in Niota, IL at 415 pm CDT April 22.
A motorist observed dime sized hail in Biggsville, IL at 443 pm CDT April 22. Relayed by law enforcement.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2011Every state in 2011This day in weather historyWarnings in Illinois, April 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 287208, 287199.